|Kidney issues with Truvada/Prezista/Norvir
Oct 7, 2012
Fifty-year old male and on HAART since 1997. I was on Combivir/Sustiva and switched to Truvada/Reyataz/Norvir 2 years ago because of Sustiva side effects. I had to replace Reyataz with Prezista 6 months ago as Reyataz was not available locally. Two kidney tests with 3-and 2-month intervals showed kidney problems. No resistance ever recorded. Grateful for your thoughts on the causes of kidney issues and advice. Increased intake of water would alleviate the problem? Would you recommend Canephron? Thank you.
| Response from Dr. Young
Hello and thanks for posting.
Kidney illness of increasing concern for medical providers and people living with HIV, particularly as the average age of the HIV population increases. The Infectious Disease Society of America (IDSA) published guidelines for the management of chronic kidney disease in 2005. These guidelines, though dated, make important recommendations regarding the screening and management of kidney problems.
It's important to recognize that there are multiple factors that can contribute to kidney disease, including high blood pressure, diabetets and tobacco smoking. Having a family history or being of African descent can also increase risk.
Since you have abnormal tests spanning a 3 month period, you could be meeting criteria for chronic kidney disease. At this point, a referral to a kidney (renal) specialist is in order (especially if your HIV doctor isn't expert in this area). Optimizing all of the possible factors, such as quitting smoking and optimizing your blood pressure is indicated.
It's possible that your HIV medications are contributing. Tenofovir is associated with kidney injury in some patients; also there are reports that certain protease inhibitors, including indinavir and atazanavir (and recently, perhaps, darunavir (Prezista) could be cause kidney stones and loss of kidney function in cases. If medically reasonable, a switch off of any offending medications would be reasonable.
Canephron is a product touted to have kidney protective effects. I can't speak specifically about Canephron, since there are little evidence-based literature about it's safety or effectiveness. A clinical trial of Canephron was conducted in Russia and Ukraine, but the results have not been published. A case of liver toxicity apparently associated with Canephron has been presented. Overall, I would not recommend Canephron's use at this time.
I hope that's helpful and wish you well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.